Are statins the problem?

Discussion in 'I care for a person with dementia' started by Grable, Dec 25, 2015.

  1. Grable

    Grable Registered User

    May 19, 2015
    165
    Mum came back from her recent holiday much perkier than she had been for a long while. However, when I visited earlier this week, I realised she hadn't been taking her prescribed medication regularly. In fact, it seems that she's missing her evening tablets quite often. While I've been staying - over the last 4 days, I've been making sure she's taking all her tablets, but she's gone back to her pre-holiday self. Basically, she's back to being tired all the time, with no sparkle and no appetite. She takes metformin in both the morning and evening, so I don't think that will be the problem, there's aspirin in the evening, too, but there's also simvastatin. Could it be the statin that's causing a problem?
     
  2. fizzie

    fizzie Registered User

    Jul 20, 2011
    2,740
  3. Beate

    Beate Registered User

    May 21, 2014
    11,499
    Female
    London
    You should really ask a doctor that, however in my layman opinion it was the holiday that gave your Mum more energy, not any meds she forgot to take. We're all more energetic when we are doing nice activities. My OH went on the zip wire on our last holiday and really enjoyed it, but on the last day the excitement caught up with him and he had a strange unresponsive episode. He has recovered from that but was much more tired for a while. I never once forgot to give him a single pill. He takes Simvastatin as well.
     
  4. cragmaid

    cragmaid Registered User

    Oct 18, 2010
    7,963
    North East England
    I've stated my dislike of the side effects of Statins here quite a few times, but despite any research to the contrary, most GPs treat them as a universal panacea rather than a drug which artificially reduces cholesterol and bp and gives muscle and joint pain and also memory and brain fogginess or confusion to many patients. Drugs should be a last resort not an automatic first call.


    Sent from my iPad using Talking Point
     
  5. middlemiss

    middlemiss Registered User

    Apr 27, 2014
    24
    Our experience of taking statins - my mum was on them for a long time, then taken off them - I don't know why as I wasn't main carer then and not informed. The GP then put her back on them after 6 months and she suffered terribly with back pain, laying on the settee all day, not eating, depressed, refusing to go out. This went on for a year. When I took over as main carer, she came off them as she shouldn't have been on them, all pain disappeared, started eating and going out again. Her quality of life improved 100%, her mood lifted and she told jokes and laughed for the first time in a year. Unbelievable - all caused by wrongly taking statins!
     
  6. Linbrusco

    Linbrusco Registered User

    Mar 4, 2013
    1,542
    Female
    Auckland...... New Zealand
    Hard to say.
    On my mothers side there is familial hypercholestrolemia. Her maternal Gfather having died of cardiac failure.
    Mum 74, her sister 73, her brother 70, her G Aunt 85 are all on statins and have been 10 yrs plus.
    Mum is the only one with Alzheimers diagnosed just 2 yrs ago.

    Me 48, my sister 53, brother 42, cousin 53, cousin 45 are all on statins in past 3 years.

    After a year of taking statins, and losing weight and exercising I got all mine within nirmals levels. I stopped taking statins for 6 mths, and felt no difference. My cholesterol level started to go up, especially LDL, so I restarted my meds.
     
  7. Kazza B

    Kazza B Registered User

    Oct 26, 2015
    10
    Australia
    Dr took Dad off Statins

    The Dr took my Dad off his statins about 6 mths ago, he has Alzheimer's mod/ severe.
    He is just slowly getting worse by the weeks, so it has made no difference to him. He was also cut back with the antidepressants from 175mg to 75mgs, no changes.. you would not have know he was even taking them.
     
  8. Grannie G

    Grannie G Volunteer Moderator

    Apr 3, 2006
    68,735
    Kent
    I think it`s hard to say too.

    I resisted statins because I have arthritis and joint pain and the GP accepted my decision. When my Cholesterol level increased he persuaded me to try them for two months and if I was still unhappy they could be discontinued.

    After two months my reading went from 7 to 4 . I have continued taking them and my joint pain is no worse.

    So often there are other medical issues which affect the efficiency of many drugs.
     
  9. Saffie

    Saffie Registered User

    Mar 26, 2011
    22,491
    Female
    Near Southampton
    Just about all medication can have side effects for some people.
    It's always a case of balancing the pros versus the cons and which benefits some more than the risks involved.
     
  10. Marcelle123

    Marcelle123 Registered User

    I remember reading an article a few years ago where a journalist claimed that a few weeks on simvastatin had caused brain fog. At the time, it gelled with my experience with my mother - she'd been hospitalised and prescribed simvastatin at twice the dosage she was normally on and had experienced delusions on the ward in the night.

    I then googled simvastatin and discovered some posts by people who thought it did have a bad effect.

    However, looking back, I think my mother was starting to get confused even then, but we hadn't noticed because she was covering it up. I think different people react differently & it's probably impossible to say without vast research projects.
     

Share This Page

  1. This site uses cookies to help personalise content, tailor your experience and to keep you logged in if you register.
    By continuing to use this site, you are consenting to our use of cookies.
  1. This site uses cookies to help personalise content, tailor your experience and to keep you logged in if you register.
    By continuing to use this site, you are consenting to our use of cookies.